Tornadoes · United States · Pennsylvania · 2011

EF1 tornado, Knoxville to Academy Corners, Pennsylvania, May 29, 2011

From Knoxville to Academy Corners, this EF1 tornado ran 2.5 miles across Tioga County on May 29, 2011, touching down at 1:45 AM EDT and reaching 200 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 29, 2011
Touchdown
1:45 AM EDT (05:45 UTC)
Lifted
1:48 AM EDT (05:48 UTC)
On the ground
3 minutes
Path length
2.5 miles (4.1 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Tioga County
Touchdown point
41.959, -77.458
Lift-off point
41.962, -77.409
Record number
1105292345-01

What the Weather Service recorded

A thunderstorm complex moved across north-central Pennsylvania and produced sporadic wind damage in Potter County and an isolated EF1 tornado in Tioga County near Knoxville during the early morning hours just after midnight.

An official NWS survey confirmed an EF1 tornado in Knoxville in Tioga County around 0145 EDT 30 May 2011. The tornado touched down on Fork Hill approximately one-half mile northwest of the intersection of PA 249 and 49 and traveled east for about 2.5 miles through Knoxville just north of PA 49 before lifting just east of Academy Corners. Damage indicators included about 250 uprooted/snapped trees and moderate to major damage to 8 residential homes. In total, 25 homes were affected and a roof was torn from a community center. The surveyed damage was consistent with an EF1 tornado. There were no injuries or fatalities.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 30, 1:33 AM EDT, 12 minutes earlier.

Area forecast discussion, May 30, 1:33 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 AM EDT MON MAY 30 2011

.SYNOPSIS...

A STRONG UPPER LEVEL RIDGE CENTERED ALONG THE APPALACHIAN SPINE
WILL BRING ABOVE NORMAL TEMPERATURES TO THE REGION FOR THE NEXT
SEVERAL DAYS. A COLD FRONT WILL BRING A RETURN TO MORE SEASONABLE
TEMPERATURES FOR LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

CONVECTION ALONG THE SOUTHERN FLANK OF THE MCS/MCV HAS FIRED UP
QUICKLY OVER POTTER COUNTY. COULD BE SOME ISOLATED LARGE HAIL OR
WIND GUSTS AS THE STORMS RACE ESE...BUT THE TIME OF NIGHT AND THE
RURAL AREAS BEING AFFECTED ARE WORKING AGAINST GETTING MUCH GROUND
TRUTH.

OVERNIGHT LOWS WILL BE WARM AND MUGGY AND WILL LKLY NOT GET MUCH
BELOW 70F IN THE LOWER SUSQ VLY METRO AREAS. THE HIGH DEWPOINTS
AND NEARLY CALM SFC WINDS SUGGEST FOG/HAZE FORMATION TWD
DAYBREAK..BUT THIS COULD BE MITIGATED BY MID-HIGH CLOUDS ASSOC
WITH DISSIPATING CONVECTIVE SYS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
MEMORIAL DAY LOOKS TO START THE TRADITIONAL SUMMER OFF WITH SOME
HAZY-HOT AND HUMID WEATHER. HIGHS WILL BE WELL INTO THE 80S TO
LOWER 90S OVER MOST OF THE REGION...WITH 65-70F DEWPOINTS MAKING
IT FEEL EVEN WARMER. WHILE HEAT ADVISORIES ARE NOT ANTICIPATED AT
THIS POINT...APPARENT TEMPS/HEAT INDEX VALUES WILL BE WELL INTO
THE 90S ACRS THE SRN HALF OF THE CWA AND MAY APPROACH 100F IN THE
SUSQ VLY DURG THE AFTERNOON. HWO NOTES HEAT RELATED PRECAUTIONS
SHOULD BE TAKEN TO MITIGATE THE EFFECT OF THE OPPRESSIVE HEAT AND
HUMIDITY.

WARM MID-LVL/700MB TEMPS OF +10C ARE USUALLY A GOOD PROXY FOR A
CAPPING INVERSION...WHICH SHOULD ULTIMATELY KEEP A LID ON ANY
POTENTIAL CONVECTION. HOWEVER THE EXCEPTION COULD BE ON THE EDGE
OF THE CAP ACRS THE FAR NE ZONES /NE OF IPT/ AS A VORT LOBE
ROTATES SEWD DOWN THE FRONT-SIDE OF THE RIDGE. MEAN POP BLEND
RESULTED IN SOME SCHC/S FOR THE AFTN BUT OVERALL EXPECT A DRY AND
UNSEASONABLY WARM MEMORIAL DAY. HIGH TEMPERATURES COULD APPROACH
CLIMATE RECORDS FOR HARRISBURG AND WILLIAMSPORT /SEE CLIMATE
SECTION BELOW/.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
TUESDAY WILL BE ANOTHER SCORCHER WITH HIGHS RANGING FROM NEAR 90
TO THE MID 90S AS LARGE RIDGE REMAINS IN PLACE WITH 850MB TEMPS
AROUND 20C. MID LEVEL TEMPS REMAIN WARM AS WELL WHICH WILL KEEP
CAP IN PLACE AND BRING VIRTUALLY NO CHANCE OF RAIN.

UPPER RIDGE FLATTENS BY MID WEEK AS SHORTWAVE RIPPLES ACROSS SRN
CANADA...NUDGING A WEAK COLD FRONT THROUGH ON WEDNESDAY ALONG WITH
SCATTERED TSTORMS. WED TEMPS WILL STILL BE QUITE WARM...WITH THE
TREND FOR LATE WEEK BACK TOWARD SEASONAL NORMALS. THIS WILL ALSO
BRING RELIEF FROM THE HUMIDITY FOR LATE WEEK.

RIDGE RE-ESTABLISHES ITSELF HEADING INTO THE WEEKEND...WITH A WEAK
WARM FRONT EDGING NORTHWARD AS WEAK SHORTWAVE SLIDES THROUGH THE
UPPER FLOW...BRINGING LOW CHANCE FOR A TSTORM FRI INTO SAT. TEMPS
WARM BACK UP SEVERAL DEGREES...BUT IT WILL NOT GET AS HOT AS MON-
TUE AS 850MB TEMPS...THOUGH WARMER AGAIN...REMAIN A FEW DEGREES
COOLER THAN MEMORIAL DAY.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
THE MAIN AVN WX CONCERN IS WITH THE SEVERE MCS CURRENTLY MOVG
ACRS LAKE ERIE. MDL DATA SUGGESTS THIS CONVECTIVE SYSTEM HAS THE
POTENTIAL TO MAINTAIN INTENSITY AND MOVE ACRS NRN PA THIS EVE.
SPEED OF THIS SYSTEM SUGGESTS IT COULD BE EAST OF THE ENTIRE
REGION BY ARND MIDNIGHT. ADDNL TSTMS HAVE ALSO DEVELOPED AHEAD OF MCS
ON THE SRN FRINGES OF LAKE ERIE IN NRN OH AND NW PA. WILL MENTION
A PERIOD OF REDUCED GUSTY WINDS AND VSBYS/CIGS BTWN 02Z-03Z AT
BFD...BUT A MORE AGGRESSIVE TAF MAY BE NEEDED IF APPROACHING LINE
OF TSTMS HOLDS TOGETHER DURING THE NEXT HOUR OR SO. UNV AND IPT
COULD ALSO POTENTIALLY BE AFFECTED BY LINE OF TSTMS IN THE 03Z-04Z
TIMEFRAME.

IN WAKE OF MCS...HIGH LOW LVL MSTR/DEWPTS...M/CLR SKIES AND NEARLY CALM
SFC WNDS SHOULD RESULT IN MVFR BR/HZ RESTRICTIONS OVR PARTS OF
THE AREA LATE TONIGHT.

VERY WARM MID LVL TEMPERATURES SHOULD PROVIDE A CAPPING INVERSION
AND MAINTAIN DRY WX IN PA THRU TUE. ASIDE FROM SOME MRNG
FOG...PREVAILING CONDS SHOULD BE VFR. A COLD FRONT WILL MOVE
THROUGH THE AREA AROUND MID-WEEK ACCOMPANIED BY SHOWERS AND TSTMS
AND LCL RESTRICTIONS.

OUTLOOK...
TUE...NO SIG WX EXPECTED.
WED...TSRA POSSIBLE.
THU...NO SIG WX EXPECTED.
FRI...TSRA POSSIBLE.

&&

.CLIMATE...
HIGH TEMPERATURES ON MONDAY AND TUESDAY /MAY 30-31/ ARE FORECAST
TO APPROACH RECORD LEVELS AT OUR OFFICIAL CLIMATE SITES MDT/IPT.
THE RECORD HIGHS FOR THESE DATES AT MDT ARE 95 (1895) AND 97
(1939)...AND 96 (1895) AND 93 (1939) AT IPT RESPECTIVELY.

&&

.EQUIPMENT...

JOHNSTOWN NOAA WEATHER RADIO IS OFF THE AIR. TECHNICIANS HAVE
BEEN NOTIFIED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...DEVOIR/LA CORTE
SHORT TERM...LA CORTE/RXR/STEINBUGL
LONG TERM...RXR
AVIATION...FITZGERALD
CLIMATE...LA CORTE
EQUIPMENT...LA CORTE
Hazardous weather outlook, May 29, 11:49 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1149 PM EDT SUN MAY 29 2011

PAZ027-028-036-037-041-042-045-046-049>053-056>059-063>066-310400-
MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1149 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT WILL PUSH THROUGH THE REGION ON WEDNESDAY...ACCOMPANIED
BY THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT SOME OF THESE
STORMS COULD CONTAIN DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-024>026-033>035-310400-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-
1149 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 11:02 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1102 PM EDT SUN MAY 29 2011

PAZ006-037-300330-
POTTER PA-TIOGA PA-
1102 PM EDT SUN MAY 29 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN POTTER AND
NORTHERN TIOGA COUNTIES...

AT 1057 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 19
MILES NORTH OF YOUNG HICKORY TO 6 MILES NORTH OF GALETON...MOVING
EAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL BE NEAR KNOXVILLE AROUND 1110 PM...WELLSBORO AROUND 1120 PM AND
TIOGA AROUND 1130 PM.

LAT...LON 4175 7696 4173 7769 4200 7769 4200 7696

FORECASTER:
Special weather statement, May 29, 11:36 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 PM EDT SUN MAY 29 2011

PAZ037-300345-
TIOGA PA-
1136 PM EDT SUN MAY 29 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TIOGA
COUNTY...

AT 1130 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 22
MILES NORTHWEST OF WEST ELMIRA TO ROSEVILLE...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4199 7692 4179 7689 4179 7706 4201 7706
      4200 7693

FORECASTER:
Special weather statement, May 30, 12:32 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 AM EDT MON MAY 30 2011

PAZ005-006-300515-
MCKEAN PA-POTTER PA-
1232 AM EDT MON MAY 30 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCKEAN AND NORTHWESTERN
POTTER COUNTIES...

AT 1229 AM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF BRADFORD...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR REW AROUND 1240 AM...ELDRED AROUND 1250 AM
AND SHINGLEHOUSE AROUND 110 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
446.

LAT...LON 4200 7792 4188 7789 4187 7876 4200 7880

FORECASTER: MARTIN
Special weather statement, May 30, 1:02 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
102 AM EDT MON MAY 30 2011

PAZ005-006-300545-
MCKEAN PA-POTTER PA-
102 AM EDT MON MAY 30 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND NORTHERN
POTTER COUNTIES...

AT 1258 AM EDT...A STRONG THUNDERSTORM WAS NEAR CORYVILLE...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SHINGLEHOUSE AROUND 110 AM...OSWAYO AROUND
130 AM...GENESEE AROUND 140 AM AND ULYSSES AROUND 150 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD
446...STATE ROAD 449.

LAT...LON 4200 7771 4163 7768 4178 7841 4200 7846

FORECASTER: MARTIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Buffalo Intl Airport, NY (KBUF), 00:00Z

5.8 hours before the tornado, 150 km from the path. May 30, 2011.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1339 joules per kilogram, CIN -79, lifted condensation level 834 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-79 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Wellsville Municipal (ELZ), 48 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Binghamton radar (KBGM), 122 km away, was scanning. The volume nearest the touchdown began at 05:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 29, 2011

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 294:10 PM EDTEF1Saint Joseph, MI2.9100
May 294:32 PM EDTEF1Branch, MI0.350$50,000
May 295:27 PM EDTEF1Ingham, MI3.3100$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.